Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 287, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2012, 3:43 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 3:43 PM EDT (19:43 UTC)
- Expired
- Aug 3, 2012, 4:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
953
WUUS54 KMRX 031943
SVRMRX
TNC091-163-VAC191-032030-
/O.NEW.KMRX.SV.W.0287.120803T1943Z-120803T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST TENNESSEE...
EXTREME EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF ABINGDON...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LAUREL BLOOMERY...DAMASCUS...LINDELL...EMORY-MEADOW VIEW...GLADE
SPRING AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8165 3658 8168 3650 8189 3664 8211
3687 8196 3689 8188 3693 8183 3679 8169
3666 8163 3663 8160 3662 8160
TIME...MOT...LOC 1943Z 232DEG 13KT 3665 8189
$$
DH3 follow-up statements
973
WWUS54 KMRX 031957
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT FRI AUG 3 2012
TNC091-163-VAC191-032030-
/O.CON.KMRX.SV.W.0287.000000T0000Z-120803T2030Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
357 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WASHINGTON...JOHNSON AND EXTREME EASTERN SULLIVAN COUNTIES...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DAMASCUS...OR 8 MILES EAST OF ABINGDON...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LINDELL...EMORY-MEADOW VIEW...GLADE SPRING AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8165 3658 8168 3650 8189 3664 8211
3687 8196 3689 8188 3693 8183 3679 8169
3666 8163 3663 8160 3662 8160
TIME...MOT...LOC 1958Z 232DEG 13KT 3668 8184
$$
DH331
WWUS54 KMRX 032011
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT FRI AUG 3 2012
TNC091-163-032021-
/O.CAN.KMRX.SV.W.0287.000000T0000Z-120803T2030Z/
SULLIVAN TN-JOHNSON TN-
411 PM EDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON AND EXTREME EASTERN
SULLIVAN COUNTIES IS CANCELLED...
THE SEVERE STORMS HAVE EXITED THESE COUNTIES.
&&
LAT...LON 3662 8160 3662 8194 3687 8193 3689 8190
3689 8188 3693 8183 3679 8169 3666 8163
3663 8160
TIME...MOT...LOC 2011Z 232DEG 13KT 3671 8179
$$
VAC191-032030-
/O.CON.KMRX.SV.W.0287.000000T0000Z-120803T2030Z/
WASHINGTON VA-
411 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM FOR
EASTERN WASHINGTON COUNTY...
AT 406 PM...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR DAMASCUS...OR 9 MILES EAST OF ABINGDON...AND WAS MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
EMORY-MEADOW VIEW...GLADE SPRING AND KONNAROCK.
&&
LAT...LON 3662 8160 3662 8194 3687 8193 3689 8190
3689 8188 3693 8183 3679 8169 3666 8163
3663 8160
TIME...MOT...LOC 2011Z 232DEG 13KT 3671 8179
$$967
WWUS54 KMRX 032027
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT FRI AUG 3 2012
VAC191-032036-
/O.EXP.KMRX.SV.W.0287.000000T0000Z-120803T2030Z/
WASHINGTON VA-
427 PM EDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON COUNTY
WILL EXPIRE AT 430 PM...
THE STORMS THAT PROMPTED THE WARNING WERE MOVING OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3662 8160 3662 8194 3687 8193 3689 8190
3689 8188 3693 8183 3679 8169 3666 8163
3663 8160
TIME...MOT...LOC 2026Z 232DEG 13KT 3674 8174
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 3, 3:30 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT FRI AUG 3 2012 .SHORT TERM...(TONIGHT THROUGH SUNDAY)...SURFACE PATTERN CHANGES LITTLE THROUGH THE PERIOD. HIGH PRESSURE RIDGES FROM THE ATLANTIC TO THE DEEP SOUTH. SOUTHWESTERLY LOW LEVEL FLOW WILL KEEP PWAT VALUES AT OR ABOVE 1.80. MID LEVEL SHORT WAVE WILL STALL OVER EAST TN VALLEY TONIGHT. GOOD PRECIPITATION CHANCES THIS WEEKEND THOUGH TRIGGERING MECHANISMS ARE HARD TO FIND. PARTIAL THICKNESS VALUES AND STEERING FLOW FAVOR STORMS DROPPING INTO MRX CWA FROM THE WEST AND NW. SO ONGOING WARM SECTOR CONVECTION WILL BE POSSIBLE MOST ANY TIME. STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED SUNDAY IN ADVANCE OF APPROACHING COLD FRONT. TIMING OF THESE STORMS IS LATE ON SUNDAY. TEMPERATURES SLIGHTLY ABOVE NORMAL. .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...A FRONT TRACKS THROUGH THE AREA ON SUNDAY NIGHT AND LINGERS INTO TUESDAY. WILL CONTINUE THE HIGHEST CHANCES POPS FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY AND FOR IN THE NORTHERN PORTIONS OF THE CWA. WITH INSTABILITY LINGERING WILL CONTINUE THE CHANCE FOR DIURNAL ACTIVITY FOR WEDNESDAY THROUGH FRIDAY WITH THE HIGHEST CHANCE FOR THE HIGHER ELEVATIONS EACH DAY. GUIDANCE TEMPERATURES LOOKED REASONABLE. STAYED NEAR MEX/HPC NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 89 72 89 73 / 60 50 30 60 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 86 71 87 72 / 60 50 30 60 50 OAK RIDGE, TN 70 86 70 87 72 / 60 50 30 60 50 TRI CITIES AIRPORT, TN 68 84 67 86 70 / 50 60 30 50 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Aug 3, 4:25 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EDT FRI AUG 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 425 AM EDT FRI AUG 3 2012 /325 AM CDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL KENTUCKY AND MIDDLE TENNESSEE WILL TRACK SOUTHEAST TODAY...AND AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA BY THIS AFTERNOON. A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE... WITH THE MAIN THREATS BEING GUSTY WINDS OF 50 MPH OR HIGHER... HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS IN EXCESS OF 1 INCH PER HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... INCREASING MOIST AND UNSTABLE AIR WILL ONCE AGAIN PRODUCE SCATTERED THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAINS. FOR SUNDAY...A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND UNSTABLE AIR. AS THE FRONT APPROACHES THE TENNESSEE VALLEY DURING THE LATE AFTERNOON AND EVENING EVENING...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Aug 3, 2:22 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI AUG 3 2012 TNZ040>043-031900- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 222 PM EDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL 300 PM EDT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARROTTSVILLE...OR 11 MILES EAST OF NEWPORT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE... TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY. 17
Local storm report, Aug 3, 3:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
08/03/2012 GREENE TN TRAINED SPOTTER
A COUPLE TREES AND SEVERAL LARGE TREE LIMBS DOWN.
&&Special weather statement, Aug 3, 3:33 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 333 PM EDT FRI AUG 3 2012 TNZ018-VAZ008-032015- JOHNSON TN-WASHINGTON VA- 333 PM EDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND JOHNSON COUNTIES UNTIL 415 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ABINGDON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAMASCUS... EMORY-MEADOW VIEW...GLADE SPRING AND KONNAROCK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 3, 3:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 N GREENEVILLE 36.21N 82.82W
08/03/2012 GREENE TN TRAINED SPOTTER
2 BARNS DESTROYED.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:24 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| Aug 3, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 41 min |
| Aug 3, 3:01 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 29 min |
| Aug 3, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 41 min |
| Aug 3, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 38 min |
| Aug 3, 3:38 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene | 112 min |
| Aug 3, 3:56 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hancock, Hawkins, Sullivan, Washington | 64 min |
| Aug 3, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 53 min |
| Aug 3, 4:56 PM EDT | Areal Flood Advisory | MRX | Unicoi | 2 hr |
| Aug 3, 5:13 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan, Washington | 2 hr |
| Aug 3, 6:54 PM EDT | Areal Flood Advisory | MRX | Unicoi | 111 min |
| Aug 3, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington, City of Bristol | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.